Texas, 2021Drought in Texas, March 1 to 31, 2021
March 1 to 31, 2021 · NWS AMA · 3 events in 3 counties and zones
During the month of March, the southwest Texas Panhandle and areas south and west on the High Plains continued to slip deeper into drought. Soil moisture was a big concern going through the month as farmers had to start planning for the planting season.
Every event with a place to put it; 3 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 3
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
During the month of March, the southwest Texas Panhandle and areas south and west on the High Plains continued to slip deeper into drought. Soil moisture was a big concern going through the month as farmers had to start planning for the planting season. The long duration of drought thus far in some of the areas around the combined Panhandles had created concern even for irrigated fields, as well water has been declining greatly. Not to mention the very little hope of planting in fields not irrigated where soil moisture has been poor to non-existent. A few storms and even a late season snow storm brought some moisture to the area. The northern parts of Randall County in Texas and Cimarron county in Oklahoma saw some improvements from these events. However, the far southwest Texas Panhandle missed out on a lot of the moisture.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Amarillo, TX wrote its last area forecast discussion before the first event at Feb 28, 10:45 PM CST, 1 hour 15 minutes earlier.
Area forecast discussion, Feb 28, 10:45 PM CST, 1 hour 15 minutes before
Area Forecast Discussion
National Weather Service Amarillo TX
1045 PM CST Sun Feb 28 2021
.AVIATION...06Z TAFS...
VFR conditions will prevail at all TAF sites over the next 24
hours. Winds will stay out of the north for the most part but
should remain at or below 10kts. Skies mostly clear with a few
high clouds. However, possible broken mid level clouds at KAMA
with a weather system moving south of the Panhandles. Do not
expect there to be any changes with this system to the flight
categories at KAMA.
Weber
&&
.PREV DISCUSSION... /Issued 237 PM CST Sun Feb 28 2021/
SHORT TERM...Tonight through Tomorrow Night...
20Z WV satellite shows an upper trough over the Four Corners, a
broad upper high over the SE GoM, with a resulting area of
enhanced southwesterly flow over the CWA. WV satellite also shows
an intrusion of very dry air aloft around the base of the Four
Corners trough. 12z AMA RAOB measured parched air through much of
the troposphere while upstream RAOBs - DDC being upstream in the
surface to 800mb layer due to northerlies and ABQ upstream above
800mb due to the southwesterly flow - also showed relatively dry
air in these layers, with the smallest dewpoint depression at ABQ
measuring 7C at 600mb and at DDC measuring 4C right at the
surface.
Tonight into tomorrow, the Four Corners trough will transition to an
upper low as it heads eastward to W TX. While subtle timing
differences remain, guidance has largely converged on a solution
that brings this feature across W TX to our south, with the
previously stronger NAM relenting and now depicting the 500mb low
bottoming out at 561 dam with a slight southward trend. Best QG
forcing for ascent and 700/850mb frontogenetic zones thus should
remain to our south for much of the event, although a weaker zone
of 700mb frontogenesis may linger across our far south and
southeast during the day Monday. That being said, progged moisture
quality is poor, as to be expected given the dry antecedent
conditions described above. Given all this, have sharply reduced
PoPs, sky cover, and QPF compared to previous forecast. On the
subject of snow, with the cold core of the upper low passing to
our south, most guidance reasonably shows above freezing
temperatures at the surface and 850mb, so now think that rain
would be the favored precipitation type in the unlikely event that
any occurs. Have thus removed deterministic snow amounts from the
forecast, with only a small snow mention in far southwestern Deaf
Smith County Monday morning, retained due to collaboration
concerns.
Ferguson
LONG TERM...Tuesday through Saturday...
Zonal flow aloft will setup in wake of departing low pressure
system Tuesday as more of a progressive split flow takes shape at
500mb. Weak mid level height rises can be expected through
Wednesday with transient/weak ridging downstream of the next
western CONUS trough. This will result in above average warmth and
few clouds, along with some occasional breezy winds due to weak
lee surface troughing. With the exception of Friday and Saturday,
850mb temperatures are progged to stay well above climatology
through the extended period, so below average temperatures are
unlikely through at least Thursday keeping the area fairly mild
for this time of year.
Model data continues to be in reasonable agreement with the next
storm system which may bring precipitation to the area Thursday
through Friday. The progged evolution of the 500mb pattern
shows a cutoff low splitting off of the northern stream flow in
the Pacific Ocean, diving south, and merging with a developing
wave in the southern stream flow off the coast of Baja/southern
CA. The jet streak associated with the resulting closed low is
progged to weaken some as it advances eastward across the
southwest CONUS and up over the Four Corners region by Thursday.
However, this system does tap into some moisture in the mid and
upper levels which will support increasing chances for
precipitation Thursday into Friday, especially for areas that can
recover some low level moisture ahead of the system. Model and
ensemble PWAT anomalies indicate a maximum across the eastern and
especially northeastern zones Thursday evening into Friday morning
(although there are some timing differences here). Thermodynamic
profiles support a predominant precip type of rain, but 850mb
temperatures do fall on the backside of the system Friday with a
cold front, yet stay above 0 degrees C. Thus, there is no snow in
this forecast, but it can't completely be ruled out. A slight
chance for thunder was added Thursday evening and overnight based
on limited instability mainly across the Texas Panhandle. If
everything comes together just right, by the time the system moves
out of the area on Friday night some locations could pick up a
decent amount of rainfall.
Ward
&&
.PRELIMINARY POINT TEMPS/POPS...
Amarillo TX 27 48 24 62 30 / 0 10 10 0 0
Beaver OK 21 54 24 63 27 / 0 5 10 0 0
Boise City OK 18 48 23 62 27 / 0 5 5 0 0
Borger TX 27 53 27 66 32 / 0 5 5 0 0
Boys Ranch TX 24 51 23 65 28 / 0 10 5 0 0
Canyon TX 27 48 23 62 29 / 5 10 10 0 0
Clarendon TX 32 49 27 59 32 / 0 10 10 0 0
Dalhart TX 19 48 20 63 25 / 0 5 5 0 0
Guymon OK 20 52 24 64 27 / 0 5 5 0 0
Hereford TX 25 47 22 63 28 / 5 20 10 0 0
Lipscomb TX 24 53 26 62 29 / 0 0 10 0 0
Pampa TX 26 50 26 62 30 / 0 5 5 0 0
Shamrock TX 31 52 27 59 30 / 0 10 10 0 0
Wellington TX 33 52 27 59 30 / 0 10 20 0 0
&&
.AMA Watches/Warnings/Advisories...
TX...None.
OK...None.
&&
89
Hazardous weather outlook, Feb 28, 2:45 PM CST, 9 hours 15 minutes before
Hazardous Weather Outlook
National Weather Service Amarillo TX
245 PM CST Sun Feb 28 2021
OKZ001>003-TXZ001>020-317-010845-
Cimarron-Texas-Beaver-Dallam-Sherman-Hansford-Ochiltree-Lipscomb-
Hartley-Moore-Hutchinson-Roberts-Hemphill-Oldham-Potter-Carson-
Gray-Wheeler-Deaf Smith-Randall-Armstrong-Donley-Collingsworth-
Palo Duro Canyon-
245 PM CST Sun Feb 28 2021
This Hazardous Weather Outlook is for the Texas and Oklahoma
Panhandles.
.DAY ONE...This Afternoon and Tonight.
No hazardous weather is expected.
.DAYS TWO THROUGH SEVEN...Monday through Saturday.
There is a slight chance for thunderstorms on Thursday night into
Friday morning mainly across the Texas Panhandle. Severe storms
are not expected.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not anticipated at this time.
Drought, Deaf Smith
- When
- March 1, 12:00 AM CST to March 31, 11:59 PM CST
- Where
- Deaf Smith forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 34.966, -102.605 (the zone’s center; the record gives no point)
Despite thunderstorms on the 13th and 16th and snow on the 17th Deaf Smith saw very little improvement to drought conditions by the end of the month. There was a slight degradation before these events leading back to Exceptional (D4), Extreme (D3) ,and Severe (D2) Drought roughly staying the same as when the month started.
Drought, Randall County
- When
- March 1, 12:00 AM CST to March 31, 11:59 PM CST
- Where
- Randall County forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 34.966, -101.897 (the zone’s center; the record gives no point)
The majority of the southwest portion of the county still remains in extreme drought (D3). There was some expansion to cover all of the southern portion, while the northern portions of the county saw improvements after the thunderstorms on the 13th and 16th and a late snow event on the 17th.
Drought, Armstrong
- When
- March 1, 12:00 AM CST to March 31, 11:59 PM CST
- Where
- Armstrong forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 34.965, -101.357 (the zone’s center; the record gives no point)
Small portions in the western county remained in severe drought (D2) going into the month. There was a little improvement in the northwest while there was expansion along the southern edge of the county.
- Drought
- A drought reaching severe (D2) or worse on the US Drought Monitor, or with notable impacts.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornado and Damaging Winds in Georgia, March 1, 20211 death · $295,000 · EF1 · 4 events
- Flooding in West Virginia, March 1 to 4, 2021$412,000 · 47 events
- Flash Flooding and Debris Flows in Kentucky, March 1 to 2, 2021$75,000 · 74 events
- Strong Wind in Vermont, March 1, 2021$255,000 · 16 events
- Flood in Nebraska, March 1 to 5, 2021$500,000 · 1 event
- Flooding in Kentucky, March 1 to 5, 2021$100,000 · 5 events
- High Wind and Strong Wind in Massachusetts, March 1 to 2, 2021$58,000 · 68 kt wind · 15 events
- Flooding in Ohio, March 1 to 5, 2021$74,000 · 9 events
- Flooding in Kentucky, March 1 to 25, 2021$72,000 · 7 events
- Flooding in Tennessee, March 1, 2021$70,000 · 3 events
- High Wind and Strong Wind in New York, March 1 to 2, 2021$22,000 · 50 kt wind · 27 events
- Flooding and Heavy Rain in West Virginia, March 1 to 2, 2021$50,000 · 10 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 949543, 949544, 949545.